Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 122, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2016, 5:02 PM CDT for Dallas County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 5:02 PM CDT (22:02 UTC)
- Expired
- Aug 10, 2016, 5:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dallas County, IA
The radar
The Des Moines radar (KDMX), 17 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:23 PM CDT | TSTM WND DMG | 1 E Dallas Center, IA | DALLAS CO DISPATCH REPORTED TREES AND POWER LINES DOWN IN TOWN. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2010 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620
WUUS53 KDMX 102202
SVRDMX
IAC049-102230-
/O.NEW.KDMX.SV.W.0122.160810T2202Z-160810T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DALLAS COUNTY IN CENTRAL IOWA...
* UNTIL 530 PM CDT
* AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAUKEE...
MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...DALLAS CENTER...
GRANGER AND MINBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4160 9400 4178 9407 4181 9382 4180 9381
4160 9381
TIME...MOT...LOC 2201Z 175DEG 9KT 4165 9389
HAIL...<.75IN
WIND...60MPH
$$
ZOGG2 follow-up statements
997
WWUS53 KDMX 102217
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT WED AUG 10 2016
IAC049-102230-
/O.CON.KDMX.SV.W.0122.000000T0000Z-160810T2230Z/
DALLAS IA-
517 PM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN DALLAS COUNTY...
AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DALLAS
CENTER...OR NEAR GRIMES...MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...DALLAS CENTER...GRANGER
AND MINBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4160 9400 4178 9407 4181 9382 4180 9381
4160 9381
TIME...MOT...LOC 2217Z 175DEG 9KT 4169 9389
HAIL...<.75IN
WIND...60MPH
$$
ZOGG100
WWUS53 KDMX 102228
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT WED AUG 10 2016
IAC049-102237-
/O.EXP.KDMX.SV.W.0122.000000T0000Z-160810T2230Z/
DALLAS IA-
528 PM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY
WILL EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS OCCURRING WITH THIS THUNDERSTORM...AND A FLASH FLOOD WARNING HAS
BEEN ISSUED FOR NORTHEASTERN DALLAS COUNTY UNTIL 1130 PM.
LAT...LON 4160 9400 4178 9407 4181 9382 4180 9381
4160 9381
TIME...MOT...LOC 2227Z 175DEG 9KT 4171 9389
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:48 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 10, 3:48 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 348 PM CDT Wed Aug 10 2016 .SHORT TERM.../Tonight/ Issued at 347 PM CDT Wed Aug 10 2016 Warm front has been lifting very slowly north across central Iowa today. Moisture pooling along the boundary has helped push dew points into the mid to upper 70s resulting in MLCAPES around 4000 J/KG. Low convective inhibition and weak forcing with sfc and upper level convergence has led to scattered thunderstorms in the vicinity of the surface boundary. The 0-3 km theta-e differences in excess of 40 and the microburst parameter near 10 suggest these storms will carry a microburst threat. In addition...brief torrential rainfall is possible. These storms should wane this evening with the lose of diurnal instability. Additional storms are possible later tonight as storms develop to the west and move into the state late. These storms may linger into Friday morning. .LONG TERM.../Thursday through Wednesday/ Issued at 347 PM CDT Wed Aug 10 2016 Forecast focus will be on heavy rain potential Thursday afternoon and night. Good moisture low and mid level moisture transport will yield PWAT values at 2.25 inches or higher which are extreme. The surface cold front will enter northern Iowa by Thursday afternoon the stall a bit as it nears central Iowa. Storm motions will be slow and there will be the potential for numerous storms over similar areas. Rainfall efficiency will be high given the PWATs and deep warm cloud layer. Rainfall amounts may exceed 5 inches locally. Will see how storms tonight/early Thursday impact conditions Thursday afternoon and night but expect that Flash Flood headlines may be required for this time period. The severe weather threat will be primarily damaging wind threat with deep moisture and heat limiting the hail threat except with the most mature storms and the lack of low level shear limiting the tornado threat. Heat and humidity will be in place again on Thursday especially over central and southern Iowa. Heat index values likely to be near 105 or higher at times. Similar to today, developing storms and clouds may lessen impacts and again will proceed with no heat headlines. Instability will linger north of the sfc cold front on Friday until a stronger push of cold advection arrives later in the day. This will keep thunderstorm chances going during the day. A very pleasant weekend on tap with highs in the upper 70s to lower 80s with dry conditions. Isolated thunderstorms are possible Monday night into Tuesday when the next wave of warm advection lifts north through the state. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1232 PM CDT Wed Aug 10 2016 Local areas of MVFR over the east this afternoon. Some potential for scattered thunderstorms this afternoon then again late tonight into Thursday morning. Have not included in the forecast yet but may need to include if confidence increases. Some fog potential over northeast Iowa however coverage will be less than this morning. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous weather outlook, Aug 10, 4:04 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT WED AUG 10 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-112115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 404 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING. LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE WITH THESE STORMS. ADDITIONAL STORMS ARE EXPECTED TO ARRIVE AFTER MIDNIGHT TONIGHT OVER PORTIONS OF CENTRAL AND NORTHERN IOWA. LOCALIZED HEAVY RAINFALL AND DAMAGING WIND GUST WILL AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE THURSDAY AHEAD OF IMPENDING COLD FRONT. WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE BEGINNINGOVER NORTHERN IOWA THURSDAY AND THE REMAINDER OF THE AREA THURSDAY NIGHT AND FRIDAY. VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS IN EXCESS OF 5 INCHES IS POSSIBLE. THIS MAY RESULT IN FLASH FLOODING AND SIGNIFICANT RISES ON STREAMS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED AND HELPFUL.
In the hours before
Local storm report, Aug 10, 3:47 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST DES MOINES INT AIRPORT 41.54N 93.66W
08/10/2016 M61 MPH POLK IA ASOS
.
&&
BSSSpecial weather statement, Aug 10, 4:37 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 437 PM CDT WED AUG 10 2016 IAZ004-005-015-023>025-033>036-045>048-058>061-071>074-082>085- 093>096-102300- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-CARROLL-GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK- JASPER-ADAIR-MADISON-WARREN-MARION-UNION-CLARKE-LUCAS-MONROE- RINGGOLD-DECATUR-WAYNE-APPANOOSE- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT... EAGLE GROVE...CLARION...BELMOND...SAC CITY...LAKE VIEW... ODEBOLT...WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...CARROLL... JEFFERSON...BOONE...AMES...GUTHRIE CENTER...PANORA...BAYARD... CASEY...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON... GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM... INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...CRESTON... OSCEOLA...CHARITON...ALBIA...MOUNT AYR...LAMONI...LEON... CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE 437 PM CDT WED AUG 10 2016 ...STRONG STORMS POSSIBLE THIS AFTERNOON... SCATTERED THUNDERSTORMS HAVE DEVELOPED DURING AFTERNOON HEATING FROM SOUTH CENTRAL IOWA...THROUGH PARTS OF THE DES MOINES METRO AREA...INTO NORTHWEST IOWA. THE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND WIND GUSTS TO 50 MPH. RAINFALL RATES MAY REACH ONE INCH PER HOUR WITH LOW VISIBILITIES AND PONDING WATER ON ROADS IN BRIEF TORRENTIAL DOWNPOURS. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Aug 10, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 36 min |
| Aug 10, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 35 min |
| Aug 10, 5:25 PM CDT | Flash Flood Warning | DMX | Dallas | 6 hr |
| Aug 10, 5:47 PM CDT | Special Weather Statement | DMX | Wright | 43 min |
| Aug 10, 6:09 PM CDT | Special Weather Statement | DMX | Polk | 51 min |
| Aug 10, 6:12 PM CDT | Special Weather Statement | DMX | Kossuth | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.